Study Ties Hormonal Birth Control To Depression, Especially Among Teens
Hormonal contraceptives, or “the pill” as they are commonly called, have been linked to mood changes in the past. Now, new research published in JAMA Psychiatry suggests these forms of contraceptives may also increase the risk of developing depression, especially in teenagers.
While the researchers from the University of Copenhagen in Denmark say the study “confirms” the link between hormonal contraceptives and signs of depression, it is not able to firmly establish a direct cause-and-effect relationship.
For the study, Dr. Ojvind Lidegaard and colleagues tracked over 1 million women between the ages of 15 and 34 for an average of six months.
The team observed that women on hormonal birth control options were as much as twice as likely to also begin using an antidepressant, compared to women not on hormonal contraceptives. The risk was highest among teenagers between 15 and 19-years-old.
The researchers also noted that teenagers using hormonal patches, vaginal rings, or IUDs containing the hormone progestin were as much as three times more likely to be prescribed an antidepressant compared to other teens.
This study isn’t the first to suggest the pill can have an effect on women’s moods. Manufacturers already warn of mood changes, including sudden or worsening depression, among the list of potential side effects, but the latest findings provide more evidence than ever for the connection.
Study author Dr. Lidegaard says the findings suggest women at high risk for depression or who have a history of depression should consider choosing other birth control options, such as intrauterine devices (IUDs) that do not rely on hormonal methods of combating pregnancy.
While the increases initially seem large, the differences between the groups were actually relatively small. Only a small number of women included in the study (133,000 in total) started using antidepressants over the course of the study.